Alert archive / Colorado / Flash Flood Warnings in 2003
Flash Flood Warning 5, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 27, 2003, 3:01 PM MDT for La Plata County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2003, 3:01 PM MDT (21:01 UTC)
- Expired
- Jul 27, 2003, 5:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County La Plata County, CO
The radar
The Grand Junction radar (KGJX), 189 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -354 J/kg
- Mixed-layer LCL
- 2454 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KGJT 272102
FFWGJT
COC067-272345-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
301 PM MDT SUN JUL 27 2003
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL LA PLATA COUNTY IN SOUTHWEST COLORADO
THIS INCLUDES THE CITY OF DURANGO
* UNTIL 545 PM MDT
* AT 301 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY
RAIN OVER DURANGO...MOVING SOUTH AT 10 MPH.
* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE OVER...
RURAL SOUTHERN LA PLATA COUNTY AT 330 PM MDT
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. FLOODING HAS BEEN
REPORTED ALONG COUNTY ROAD 250.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THIS AREA THROUGH 900 PM
THIS EVENING.
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.
LAT...LON 3733 10813 3751 10802 3754 10788 3752 10776
3719 10773 3717 108262 follow-up statements
594 RWUS32 KGJT 272205 FFSGJT COC067-272345- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 404 PM MDT SUN JUL 27 2003 ...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR MUCH OF LA PLATA COUNTY... SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN HAVE MOVED SOUTH OF DURANGO...AFFECTING AREAS BETWEEN REDMESA AND IGNACIO. ESTIMATED RAINFALL AMOUNTS OF 1/4 TO 1/2 INCH CAN BE EXPECTED AS THE THUNDERSTORMS MOVE SOUTH AT 10 MPH. CONTINUOUS LIGHTNING WILL ALSO ACCOMPANY THE STORMS. FLOODING OF STREETS...CREEKS AND SMALL STREAMS CAN STILL OCCUR WITH THIS HEAVY RAIN. REMEMBER...A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. $$ NADLER
651 RWUS32 KGJT 272339 FFSGJT COC067-272355- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 539 PM MDT SUN JUL 27 2003 ...FLASH FLOOD WARNING FOR LA PLATA COUNTY ALLOWED TO EXPIRE... HEAVY RAIN HAS ENDED ACROSS MUCH OF LA PLATA COUNTY AND SMALL CREEKS AND STREAMS WILL CONTINUE TO RECEDE...THUS DIMINISHING THE THREAT OF FLASH FLOODING. THEREFORE...THE FLASH FLOOD WARNING FOR LA PLATA COUNTY...INCLUDING DURANGO...HAS BEEN ALLOWED TO EXPIRE. EXPECT JUST OCCASIONAL LIGHT RAIN THROUGH THIS EVENING...WITH ADDITIONAL RAINFALL AMOUNTS LESS THAN 1/10 INCH. $$ NADLER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 1:49 PM MDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 27, 1:49 PM MDT, 1 hour 12 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
149 PM MDT SUN JUL 27 2003
SHORT TERM (TONIGHT-MONDAY NIGHT)...
UPPER LEVEL HIGH CENTER LOCATED OVER WESTERN COLORADO. MOIST AND
UNSTABLE AIR MASS IN PLACE HAS SET THE STAGE FOR ANOTHER ROUND OF
AFTERNOON AND EVENING THUNDERSTORMS. CONCERN AGAIN THIS AFTERNOON AND
EVENING IS SLOW MOVING PERSISTENT STORMS OVER THE SAME AREA...
PARTICULARLY OVER SOUTHWEST COLORADO...AND THE POTENTIAL FOR FLASH
FLOODING. MODEL TIME HEIGHT SECTIONS INDICATE A LOW LEVEL CONVERGENCE
AND UPPER DIVERGENCE COUPLET ACROSS THE SOUTH AS A JET STREAK MOVES
WEST ACROSS NEW MEXICO. LOCALLY HEAVY RAINS OCCURRED ACROSS THE SAN
JUAN AND ANIMAS RIVER BASINS YESTERDAY...AND WITH A NUMBER OF BURN
SCARS IN THE AREA THE POTENTIAL FOR SOME RUNOFF PROBLEMS APPEARS HIGH
ENOUGH TO WARRANT A FLASH FLOOD WATCH THROUGH EARLY EVENING. DIURNAL
CONVECTION FAVORING HIGH TERRAIN WILL OCCUR LATE THIS AFTERNOON AND
EVENING ACROSS THE REST OF THE AREA WITH LOCALIZED HEAVY RAIN BEING A
THREAT EVERYWHERE GIVEN THE RELAXED STEERING CURRENTS. STORMS WILL
DIMINISH LATE THIS EVENING WITH A ISOLATED SHOWERS AND THUNDERSTORMS
HOLDING TOGETHER OVERNIGHT.
HIGH CENTER SHIFTS WEST OVER NEVADA BY LATE MONDAY WITH THE FLOW
ALOFT BECOMING NORTHERLY. MODELS INDICATE SOME DRYING AND COOLING
...ESPECIALLY ACROSS THE NORTH. GUIDANCE TEMPERATURES LOOK TOO COOL
THOUGH...ESPECIALLY THE MAV. WILL CONTINUE TO FORECAST MAX
TEMEPATURES A LITTLE ABOVE THE MET NUMBERS. DRYING PROGGED TO BE
CONFINED TO ABOVE 500MB SO THERE WILL STILL BE PLENTY OF LOWER LEVEL
MOISTURE FOR AFTERNOON STORMS TO DEVELOP AGAIN...INITIATING OVER HIGH
TERRAIN. HIGHEST POPS AGAIN WILL BE ACROSS THE SOUTH WHERE MORE
MOISTURE WILL BE. DIURNAL THUNDERSTORMS WILL WIND DOWN MONDAY
EVENING. EXPECT COOLER MIN TEMPERATURES MONDAY NIGHT ACROSS THE
CENTRAL AND NORTH WITH LESS NIGHTIME CLOUD COVER. LINDQUIST
TUESDAY THROUGH FRIDAY...
UPPER LEVEL HIGH OVER NW NEVADA TUESDAY WITH A STRONG EASTERLY WAVE
OFF THE BAJA COAST. FORECAST AREA WILL BE IN MOIST DIFFLUENT (WEAK)
FLOW WHICH WILL RESULT IN MORE SHOWERS AND THUNDERSTORMS...
ESPECIALLY ACROSS THE SOUTH WHERE DEEPER MOISTURE WILL RESIDE.
WEDNESDAY...THE HIGH BEGINS TO SHIFT BACK TO THE EAST...WITH DRIER
AIR INVADING THE NORTH. SCATTERED SHOWERS AND THUNDERSTORMS STILL
EXPECTED ACROSS THE SOUTH AND ALONG THE DIVIDE. AS A RESULT OF DAILY
SLOW-MOVING SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN...
FLASH FLOOD POTENTIAL WILL CONTINUE TO BE A CONCERN ACROSS THE SAN
JUAN MOUNTAINS AND HIGH VALLEYS FROM CORTEZ TO DURANGO TO PAGOSA
SPRINGS.
DRIER AIR SHOWS SIGNS OF MOVING ACROSS THE NORTH LATE WEDNESDAY AND
THURSDAY AS THE UPPER HIGH RIDGE AXIS IS ORIENTED FROM NORTHWEST
UTAH TO SOUTHWEST COLORADO. THE DRIEST DAY LOOKS TO BE THURSDAY...
BUT STILL CANNOT RULE OUT ISOLATED AFTERNOON/EVENING THUNDERSTORMS
OVER THE HIGH TERRAIN. FRIDAY...WITH RIDGE AXIS OVERTOP THE FORECAST
AREA...AIR MASS WILL MOISTEN UP AGAIN WITH THE CHANCE FOR MORE HIGH
TERRAIN SHOWERS AND THUNDERSTORMS. GUIDANCE TOO COOL WITH TEMPS DUE
TO CONVECTIVE FEEDBACK...BUT WILL LEAN TOWARD THE ETA MOS. TEMPS WILL
REMAIN WARM...AT OR SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD. DJN.83
SATURDAY-SUNDAY...THE UPPER LEVEL HIGH IS PROGGED TO BECOME
POSITIONED OVER EASTERN COLORADO SATURDAY...THEN MOVE OVER WESTERN
KANSAS BY SUNDAY...WITH DEEP SOUTHERLY FLOW DEVELOPING OVER THE
FORECAST AREA. GRADUAL INCREASE IN MONSOONAL MOISTURE AND POPS IN
STORE AND WL REFLECT THIS TREND IN THE GRIDDED FIELDS. TEMPS WL ALSO
COOL BACK DOWN TO NEAR SEASONAL NORMS THROUGH THIS PERIOD AS INCREASE
IN PRECIPITABLE WATER AND COOLER H7 TEMPS MOVE IN AS WE ESCAPE THE
CORE OF THE UPPER LEVEL RIDGE. JDC
.GJT...FLASH FLOOD WATCH THROUGH EARLY EVENING FOR ARCHULETA...
LA PLATA...AND EASTERN MONTEZUMA COUNTIES IN SOUTHWEST
COLORADO.Hazardous weather outlook, Jul 27, 6:00 AM MDT, 9 hours 1 minute before
COZ001>014-017>023-UTZ022>025-027>029-281200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT SUN JUL 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...MORE NUMEROUS IN THE SOUTHERN AND CENTRAL MOUNTAINS. A FEW STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...CAUSING SUDDEN RISES OF DRY CREEKS AND SMALL STREAMS...ESPECIALLY FOR THE SOUTHWESTERN SAN JUAN MOUNTAINS. IN ADDITION...GUSTY WINDS TO NEAR 35 MPH...CLOUD TO GROUND LIGHTNING AND SMALL HAIL UP TO 1/2 INCH WILL ACCOMPANY THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH AND BRIEF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF HEAVY SHOWERS...HAIL...AND STRONG GUSTY WINDS.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 8:00 PM MDT | Flash Flood Warning | GJT | Garfield | 90 min |
Nearby
Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.